Florida, 2012

Damaging Wind in Florida, May 29, 2012

May 29, 2012 · NWS MOB · 1 event in 1 county or zone

High winds caused damage in northwest Florida.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MOB wrote it up.

High winds caused damage in northwest Florida.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at May 29, 5:40 PM CST, 23 minutes earlier.

Area forecast discussion, May 29, 5:40 PM CST, 23 minutes before
AREA FORECAST DISCUSSION...AVIATION UPDATE
NATIONAL WEATHER SERVICE MOBILE AL
640 PM CDT TUE MAY 29 2012

.AVIATION [30.00Z TAF ISSUANCE]...VFR CONDITIONS WILL CONTINUE
THROUGH THE FORECAST PERIOD. ISOLATED SHOWERS AND THUNDERSTORMS WILL
DEVELOP DURING THE AFTERNOON ON WEDNESDAY BUT THE PROBABILITY IS NOT
HIGH ENOUGH TO MENTION AT THIS TIME. /13

&&

.SHORT TERM /TONIGHT THROUGH WEDNESDAY/...WATER VAPOR IMAGERY
DEPICTS THETA-E RIDGE ASSOCIATED WITH A SHORTWAVE TROUGH THAT WILL
PUSH ACROSS ALABAMA THIS EVENING. ASSOCIATED WITH THIS HAS BEEN 500
HPA TEMPERATURES AROUND -8 DEGREES C. THIS COOLER AIR ALOFT WILL
ALLOW FOR ENOUGH INSTABILITY TO MAINTAIN SLIGHT CHANCE TO CHANCE
POPS OVERNIGHT. TOMORROW AND TOMORROW NIGHT...A WEAK SURFACE
BOUNDARY AND MOISTURE AXIS WILL ORIENT ITSELF FROM NEAR THE SOUTHERN
AL/FL BORDER...WNWWD INTO CENTRAL MS. AFTERNOON HEATING ALONG THE WIND
SHIFT MAY CONTRIBUTE TO A FEW SHOWERS AND THUNDERSTORMS AT THE TIME
OF MAXIMUM INSOLATION. WITH VERY LITTLE LARGE SCALE ASCENT...IT
APPEARS DIABATIC HEATING WILL DRIVE MOST OF THIS ACTIVITY IN THE
AFTERNOON WITH THE WEAK PRESSURE TROUGH AND MOISTURE RIDGE BEING THE
PRIMARY FOCUS FOR THE EVENING HOURS. /01

.LONG TERM /WEDNESDAY THROUGH EARLY NEXT WEEK/...SMALL CHANCES OF
SHOWERS AND THUNDERSTORMS CONTINUE THURSDAY WITHIN A SOUTH TO
SOUTHWEST FLOW AHEAD OF A FRONTAL BOUNDARY THAT WILL BE MOVING
EASTWARD OUT OF THE PLAINS. THE FRONT EASES INTO THE FORECAST AREA
FRIDAY BRINGING MORE CLOUDS AND PROVIDING THE FOCUS FOR ADDITIONAL
CHANCES OF RAIN. CONDITIONS ASSOCIATED WITH THE FRONTAL PASSAGE SHOW
THE BULK OF ANY DEEP LAYER SHEAR ACROSS SOUTH-CENTRAL
ALABAMA...HOWEVER CONFIDENCE IN A SEVERE WEATHER THREAT IS LOW GIVEN
VARYING MODEL SOLUTIONS. AS THE FRONT SWEEPS THROUGH FRIDAY
NIGHT...EXPECT A BRIEF COOL DOWN WITH LOW TEMPERATURES INTO THE LOWER
60S FRIDAY AND SATURDAY NIGHT ACROSS THE INLAND AREAS AND HIGH
TEMPERATURES REACHING AVERAGE CONDITIONS ON SATURDAY BEFORE QUICKLY
WARMING UP AGAIN ABOVE CLIMATOLOGICAL NORMALS WITH THE LACK OF ANY
PRECIPITATION. /01

&&

.MARINE...SURFACE HIGH PRESSURE WILL REMAIN IN PLACE ACROSS THE
CENTRAL AND SOUTHERN GULF OF MEXICO THIS AFTERNOON AND TONIGHT...
WHILE A TROUGH OF LOW PRESSURE CONTINUES TO EXTEND ACROSS MUCH OF
THE SOUTHERN U.S. THE PRESSURE GRADIENT BETWEEN THESE TWO FEATURES
WILL RESULT IN WESTERLY WINDS OF 15 TO 20 KNOTS OVER MUCH OF THE
MARINE AREA THROUGH TONIGHT. THE RESULTANT SEAS WILL REMAIN CHOPPY TO
ROUGH TONIGHT...SO SMALL CRAFT SHOULD CONTINUE TO EXERCISE CAUTION.
MODERATE SOUTHWESTERLY WINDS ARE OTHERWISE EXPECTED TO PREVAIL
WEDNESDAY THROUGH FRIDAY AS THE SURFACE RIDGE OF HIGH PRESSURE OVER
THE GULF GRADUALLY MOVES EASTWARD...WHILE SURFACE TROUGHING CONTINUES
TO EXTEND FROM SOUTH TEXAS THROUGH THE MISSISSIPPI RIVER VALLEY. SEAS
WILL GENERALLY REMAIN IN THE 2 TO 4 FOOT RANGE THROUGH FRIDAY. A COLD
FRONT STILL LOOKS ON TRACK TO EDGE INTO THE NEAR SHORE WATERS EARLY
SATURDAY MORNING...BEFORE WEAKENING SATURDAY NIGHT. LIGHT TO MODERATE
NORTHERLY TO NORTHWESTERLY WINDS SATURDAY SHOULD TURN MORE
SOUTHWESTERLY TO SOUTHERLY BY SUNDAY. /21

&&

.FIRE WEATHER...HIGH PRESSURE WILL CENTER OVER THE GULF ON WEDNESDAY
WITH WEST TO SOUTHWEST WINDS FORECAST. LOW LEVEL MOISTURE AND DAILY
HUMIDITY LEVELS ARE FORECAST TO REMAIN ABOVE CRITICAL LEVELS FOR THE
NEXT COUPLE OF DAYS. MEANWHILE...DEEP MIXED LAYER EACH AFTERNOON
WILL OFFER GOOD TO EXCELLENT DISPERSION. DISPERSION VALUES WILL BE
POOR AT NIGHT...HOWEVER.

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      71  93  71  89 /  30  20  20  10
PENSACOLA   75  94  75  90 /  30  10  20  10
DESTIN      76  90  76  88 /  20  10  20  10
EVERGREEN   68  96  70  93 /  30  20  30  20
WAYNESBORO  67  94  68  92 /  30  20  30  20
CAMDEN      68  96  69  92 /  30  20  30  30
CRESTVIEW   69  95  71  95 /  30  20  20  20

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.
GM...NONE.
&&
Hazardous weather outlook, May 29, 3:47 AM CST, 14 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
447 AM CDT TUE MAY 29 2012

ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-301200-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE-
LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA-
COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-WAYNE-PERRY-
GREENE-STONE-GEORGE-
447 AM CDT TUE MAY 29 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ALABAMA...SOUTHWEST ALABAMA...NORTHWEST FLORIDA AND SOUTHEAST
MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO
DEVELOP THIS AFTERNOON THROUGH THE EARLY EVENING HOURS. A FEW STORMS
COULD BECOME STRONG...PRODUCING FREQUENT LIGHTNING STRIKES...HEAVY
DOWNPOURS...AND STRONG GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL REMAIN IN THE
FORECAST THROUGH THE END OF THE WEEK. SEVERE WEATHER IS NOT EXPECTED
AT THIS TIME. THE MAIN THREATS FROM THE STORMS WILL BE GUSTY
WINDS...DANGEROUS LIGHTNING...AND BRIEF HEAVY DOWNPOURS.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF SKYWARN SEVERE STORM SPOTTER NETWORKS IS NOT
EXPECTED THROUGH MONDAY.

GMZ630-650-655-670-675-301200-
MOBILE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-
447 AM CDT TUE MAY 29 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE COASTAL
WATERS OF ALABAMA AND NORTHWEST FLORIDA.

.DAY ONE...TODAY AND TONIGHT

WEST TO SOUTHWEST WINDS WILL INCREASE ACROSS THE MARINE AREA THIS
AFTERNOON THROUGH TONIGHT. SMALL CRAFT SHOULD EXERCISE CAUTION.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

In the hours before

Special weather statement, May 29, 4:07 PM CST, 1 hour 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
507 PM CDT TUE MAY 29 2012

ALZ053>055-292245-
MONROE AL-WILCOX AL-CLARKE AL-
507 PM CDT TUE MAY 29 2012

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL MONROE...SOUTHWESTERN
WILCOX AND NORTHEASTERN CLARKE COUNTIES IN SOUTHWEST ALABAMA...
THROUGH 545 PM CDT...

AT 503 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 2 MILES NORTHEAST
OF THOMASVILLE...OR 4 MILES SOUTH OF SHAWNEE...AND MOVING SOUTHEAST
AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  PINE HILL...          THOMASVILLE...        FULTON...
  VREDENBURGH...

THE PRIMARY THREATS FROM THIS STORM ARE WIND GUSTS UP TO 55 MPH.
WINDS THIS STRONG COULD BLOW OFF TREE LIMBS AND ALSO BLOW AROUND
SMALL UNSECURED OBJECTS. SEEK SHELTER UNTIL THIS STORM HAS PASSED.
SMALL HAIL IS ALSO POSSIBLE WITH THIS STORM.

FREQUENT LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. STAY AWAY FROM WINDOWS AND DOORS. AVOID USING TELEPHONES.

&&
Special weather statement, May 29, 4:20 PM CST, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
520 PM CDT TUE MAY 29 2012

FLZ002>004-292315-
INLAND SANTA ROSA FL-COASTAL ESCAMBIA FL-SANTA ROSA FL-
520 PM CDT TUE MAY 29 2012

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN SANTA ROSA AND
EASTERN ESCAMBIA COUNTIES IN NORTHWEST FLORIDA...THROUGH 615 PM
CDT...

AT 517 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES NORTH OF
GONZALEZ...OR 6 MILES NORTHEAST OF CANTONMENT...AND MOVING SOUTHEAST
AT 10 MPH.

* LOCATIONS IMPACTED INCLUDE...
  WALLACE...            PEA RIDGE...          MULAT...
  GARCON POINT...       FLORIDATOWN...        DICKERSON CITY...
  AVALON...             PACE...               ORIOLE BEACH...

THIS INCLUDES INTERSTATE 10 BETWEEN MILE MARKERS 11 AND 28.

THE PRIMARY THREATS FROM THIS STORM ARE WIND GUSTS UP TO 55 MPH.
WINDS THIS STRONG COULD BLOW OFF TREE LIMBS AND ALSO BLOW AROUND
SMALL UNSECURED OBJECTS. SEEK SHELTER UNTIL THIS STORM HAS PASSED.
SMALL HAIL IS ALSO POSSIBLE WITH THIS STORM.

FREQUENT LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. STAY AWAY FROM WINDOWS AND DOORS. AVOID USING TELEPHONES.

&&
Local storm report, May 29, 4:41 PM CST, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
541 PM CDT TUE MAY 29 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0507 PM     TSTM WND DMG     THOMASVILLE             31.91N 87.74W
05/29/2012                   CLARKE             AL   EMERGENCY MNGR

            TREES AND POWERLINES DOWN...ALSO A ROOF WAS BLOWN OFF A
            HOUSE.

&&

JC
Special weather statement, May 29, 5:45 PM CST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
645 PM CDT TUE MAY 29 2012

ALZ055-056-059-300045-
CONECUH AL-ESCAMBIA AL-MONROE AL-
645 PM CDT TUE MAY 29 2012

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL CONECUH...NORTHERN
ESCAMBIA AND CENTRAL MONROE COUNTIES IN SOUTHWEST ALABAMA...THROUGH
745 PM CDT...

AT 640 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 7 MILES EAST OF
MONROEVILLE...OR 7 MILES SOUTH OF PETERMAN...AND MOVING SOUTHEAST AT
20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  REPTON...             I65 AND US 84...      I65 AND CR 6...
  I65 AND CR 29...      I65 AND AL 83...      EVERGREEN...
  CASTLEBERRY...

THIS INCLUDES INTERSTATE 65 BETWEEN MILE MARKERS 82 AND 102.

THE PRIMARY THREATS FROM THIS STORM ARE WIND GUSTS UP TO 55 MPH.
WINDS THIS STRONG COULD BLOW OFF TREE LIMBS AND ALSO BLOW AROUND
SMALL UNSECURED OBJECTS. SEEK SHELTER UNTIL THIS STORM HAS PASSED.
SMALL HAIL IS ALSO POSSIBLE WITH THIS STORM.

FREQUENT LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. STAY AWAY FROM WINDOWS AND DOORS. AVOID USING TELEPHONES.

&&
Special weather statement, May 29, 5:47 PM CST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
647 PM CDT TUE MAY 29 2012

ALZ059-FLZ003>006-300045-
ESCAMBIA AL-INLAND OKALOOSA FL-INLAND SANTA ROSA FL-
COASTAL OKALOOSA FL-SANTA ROSA FL-
647 PM CDT TUE MAY 29 2012

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN ESCAMBIA COUNTY IN
SOUTHWEST ALABAMA...NORTHWESTERN OKALOOSA AND SANTA ROSA COUNTIES IN
NORTHWEST FLORIDA...THROUGH 745 PM CDT...

AT 645 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 11 MILES EAST OF
CENTURY...OR 2 MILES NORTHWEST OF PINE LEVEL...AND MOVING SOUTHEAST
AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  WHITING FIELD...      WHITFIELD...          WALLACE...
  SPRINGHILL...         SKYLINE...            ROEVILLE...
  POINT BAKER...        MOUNT CARMEL...       FIDELIS...

THIS INCLUDES INTERSTATE 10 IN FLORIDA BETWEEN MILE MARKERS 27 AND
53.

THE PRIMARY THREATS FROM THIS STORM ARE WIND GUSTS UP TO 55 MPH.
WINDS THIS STRONG COULD BLOW OFF TREE LIMBS AND ALSO BLOW AROUND
SMALL UNSECURED OBJECTS. SEEK SHELTER UNTIL THIS STORM HAS PASSED.
SMALL HAIL IS ALSO POSSIBLE WITH THIS STORM.

FREQUENT LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. STAY AWAY FROM WINDOWS AND DOORS. AVOID USING TELEPHONES.

&&
Local storm report, May 29, 5:49 PM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
649 PM CDT TUE MAY 29 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0621 PM     TSTM WND GST     MONROEVILLE             31.53N 87.32W
05/29/2012  U0 MPH           MONROE             AL   EMERGENCY MNGR

            MONROE COUNTY EM REPORTED TREES AND POWERLINES DOWN. 911
            CENTER ALSO TOOK A DIRECT LIGHTNING STRIKE WHICH HAS
            KNOCKED OUT COMMUNICATIONS.

&&

JW

The radar

The Eglin Afb radar (KEVX), 111 km away, was scanning. The volume nearest the first event began at 00:04 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Santa Rosa

When
May 29, 6:03 PM CST to 6:05 PM CST
Where
Santa Rosa County, Berrydale
Measured
52 kt (60 mph) estimated gust
Property damage
$4,000
Reported by
Emergency Manager
Coordinates
30.900, -87.020

Winds estimated at 60 mph downed trees on powerlines.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2012Every state in 2012This day in weather historyWarnings in Florida, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 385383.